Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 2, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 5, 2023, 3:19 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 6, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2023, 3:19 PM EDT (19:19 UTC)
- In effect from
- May 6, 2023, 8:00 AM EDT
- Expired
- May 6, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
657 WHUS41 KGYX 051919 CFWGYX Coastal Hazard Message National Weather Service Gray ME 319 PM EDT Fri May 5 2023 MEZ023>028-NHZ014-060800- /O.NEW.KGYX.BH.S.0002.230506T1200Z-230507T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 319 PM EDT Fri May 5 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT... The warm air temperatures in upper 60s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$
3 follow-up statements
946 WHUS41 KGYX 060704 CFWGYX Coastal Hazard Message National Weather Service Gray ME 304 AM EDT Sat May 6 2023 MEZ023>028-NHZ014-061600- /O.CON.KGYX.BH.S.0002.230506T1200Z-230507T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 304 AM EDT Sat May 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Warm air temperatures in the lower 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$ Legro
281 WHUS41 KGYX 061428 CFWGYX Coastal Hazard Message National Weather Service Gray ME 1028 AM EDT Sat May 6 2023 MEZ023>028-NHZ014-062230- /O.CON.KGYX.BH.S.0002.000000T0000Z-230507T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 1028 AM EDT Sat May 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Warm air temperatures in the lower 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$ MSC
799 WHUS41 KGYX 061843 CFWGYX Coastal Hazard Message National Weather Service Gray ME 243 PM EDT Sat May 6 2023 MEZ023>028-NHZ014-070000- /O.CON.KGYX.BH.S.0002.000000T0000Z-230507T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 243 PM EDT Sat May 6 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Warm air temperatures in the lower 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 5, 1:12 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 5, 1:12 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Gray ME 112 PM EDT Fri May 5 2023 .SYNOPSIS... The region remains stuck in the cool and moist northeast flow on the northern side of low pressure that ever so slowly is drifting out to sea. The good news is that a few more breaks in cloud cover are expected today and afternoon showers will mostly be confined to New Hampshire as we begin to clear out. The weekend will see temperatures climb back into the 60s to near 70 in places. In fact much of next week also looks to be in the 60s along with low chances for rain. && .NEAR TERM /TODAY/... 115 PM Update... Quick update to address observed trends, mainly for PoP with shower activity getting going over Grafton Co. 955 AM Update...Performed a refresh of the forecast through today, focusing on wind, temperature, and sky trends. Overall though just some minor tweaks. At this hour... the morning's stratus and other lower clouds continue to mix out with a cumulus field forming in ins place, most pronounced over New Hampshire... where scattered rain showers are expected to form later this morning. 650 AM Update...Light rain hanging on a bit longer than prev forecast across NH this morning. The bulk of this moisture is backing up into the foothills and lakes region, which will likely fall as drizzle or light showers for a couple more hours. Across central Maine, clearing is taking place and have adjusted the sky condition forecast here to account for briefly sunny conditions before mixing brings back some cu for the day. With frost/freeze program beginning May 1 for the coastal zones, worth noting we could see a few locations reach the mid or lower 30s tonight in these areas. At this time, temps this low only last for an hour or two, and don't think it warrants frost formation for now. That said, should winds become calm with mostly clear skies in the evening, temps could cool more rapidly. Previous Discussion... Very light rain showers will continue to move through southern Maine and central/southern New Hampshire this morning. Very little of this will be measurable, just enough to keep the ground damp through the morning hours. Remaining forcing and mid level moisture will be enough across NH this afternoon to set off a couple more isolated/scattered rain showers. Can see lower chances crossing over the Maine border, but overall amounts should be light unless you happen to fall right under a downpour. Believe there may be a partly sunny break this morning to the area before clouds redevelop amid daytime heating/mixing. This could spoil the day with a altostratus deck and slightly cooler temps...but would expect some breaks in clouds. The lack of much flow will allow a seabreeze to develop my mid to late afternoon, although don't expect much propagation inland. For hydrology...Rivers continue a downward trend. There remain some stems that are running high and fast. With little additional rain to add to the system through the weekend, expect continued controlled decrease. && .SHORT TERM /TONIGHT THROUGH SATURDAY/... With the loss of diurnal heating, clouds should dissipate through the evening allowing a mostly clear night. Have trended temps down, and added patchy fog to the valleys given all the ground moisture and high rivers in the region. The relatively still night and ground moisture may promote areas of fog outside of valley locations as well, but will let day crew assess expanding this. Less moisture in the low levels will be available on Saturday, bringing a pleasant, warm spring day. A very welcome break from the dreary landscape that was the past week. Clouds should be more scattered, allowing plenty of sun. Still, can't rule out a very isolated shower amid a weak wave in the mid levels. These may be confined NW of the mountains...where downwind locations dry further. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Overview: Surface high pressure in control to start the period. Early next week heights will fall from the northeast briefly for a cool down before a warmer pattern sets up. Impacts: Long stretch of dry weather will allow area river levels to continue falling. Forecast Details: High pressure will be nosing into the area from the northwest to start the period. Despite its northern latitude temps will be on the mild side. This is especially true given our prolonged period of onshore flow and clouds/rain. This will hold until early next week...when an upper low drops out of Labrador and lowers heights from northeast to southwest. At this time it looks to be mainly dry. However under the fringes of the cold pool aloft a diurnal Cu cycle is anticipated. Temps will be pretty typical for this time of year...but cooler than what we will see this weekend. A stray shower or two could sneak into the area...but the chances are not high enough to include in the forecast at this time. A better threat of precip will come from the west...as convection rounds the central CONUS ridging each day. By midweek either a decaying area of showers/storms or a wave associated with the previous day convection will work towards the Northeast. Depending on how far south the Labrador upper low gets this activity could be shunted south of the forecast area entirely. Beyond midweek...upper ridging and warming temps work back into the local area. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... Short Term...Mainly MVFR this morning, improving to VFR towards noon local. --SHRA moves south through ME terminals and then NH terminals this morning. -SHRA redevelop over mainly NH terminals this afternoon. Skies become mostly SKC this evening and overnight with light winds. Will see fog develop in valley locations in vicinity of KLEB, KCON, KHIE, and potentially KAUG. VFR Saturday, with NW winds around 20 kt. Long Term...Widespread VFR conditions expected thru midweek. Winds will generally be offshore...but afternoon sea breezes will become more likely early next week. && .MARINE... Short Term...SCA conditions are expected to end early this morning, but some 5 ft waves may continue approaching the 25 nm boundary and south towards waters off the coast of MA. Long Term...Winds and seas expected to remain below SCA thresholds thru the extended. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ154. && UPDATE...Casey NEAR/SHORT TERM...Cornwell LONG TERM...Legro
Hazardous weather outlook, May 5, 3:50 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 350 AM EDT Fri May 5 2023 MEZ007>009-012>014-018>028-033-NHZ001>015-060800- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 350 AM EDT Fri May 5 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-060800- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 350 AM EDT Fri May 5 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:54 AM EDT | Areal Flood Advisory | GYX | Cumberland, York | 13 hr |
Nearby
Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.